Glaucoma Diagnosis

Glaucoma Diagnosis

Today I was diagnosed with (probable) steroid induced Glaucoma and Cataracts. I have been referred to an Ophthalmologist, who I should see by next week. My eye pressures are 31 in my left eye and 25 in my right eye. If I had not broken my spectacles, I would have probably put off going to the opticians; although I have had concerns of blurred vision for a while.

I have semi decided to contact my Rheumatology Nurse Specialist tomorrow to finally agree to start Methatrexate as a Steroid sparer. It must be a better option to loosing my sight. Just wondering if anyone else has had a similar situation.

Also, please everybody, make sure you have your eyes checked regularly. This has happened very quickly as I only began on prednisone in December 2015. My last eye examination was less than a year ago.

8 Replies

oldestnewest
  • There are others who have had raised pressures due to pred but I'm not sure I can remember anyone who got as far as glaucoma - do you have any peripheral field damage as well? Glaucoma is more than just the raised pressures, it includes a couple of other criteria, and the people I know were managed very well with the drops.

    You may find that the drops they give you will manage the rise in pressure successfully. If you have cataracts they may even operate on them sooner so they can relieve the pressure at the same time (that is done in Germany at least according to a very good article I saw on German TV just last week),

    As for the mtx, the evidence that does support its use and which is very patchy says that it takes a year for the difference in dose to manifest - so don't expect it to be a quick answer.

    Good luck

  • Thank you for such a quick reply PMR PRO. I had the peripheral vision test today. I wasn't given the results as I think maybe my optician thought that I had had enough by then

    I have just begun the SDNS regime as suggested by you; by using old dose for four days instead of the six. I am presently on 13 mg reducing to 12

    Day 1 was.only today. I began on 20 mg Pred n December . When I reached 10 I had a.major flare.after two weeks. Went back up to 12.for 2.weeks. but wasn't successful, so consequently incteased to 13.mg and now mostly pain free and doing all that I used to do

  • Hi NZShez,

    I had raised pressures and steroid induced cataracts picked up on my annual eye test - about a year after starting Pred (approx 20 mg at time) Luckily, pressures never got too high, so no drops required just monitoring every 3 months by REI. Returning to normal when I got down to about 6mg - about 18 months later.

    Also had cataract operation during that time - left eye only, already lost right to GCA prior to diagnosis. Mine deteriorated quite quickly - and because of my circumstances, and me nagging every time I saw the Ophthamologist because I was going to New Zealand for Christmas 2014 it was done earlier than normal. Brilliant result!

    Can't help re the Mtx, but good luck with it.

  • I've recently had pressure drops prescribed after a rapid rise in pressures to 30 and 29 respectively. Opthalmologist said he could not confirm the reason, but didn't think it was necessarily the steroids (I have GCA and been on varying doses since February 2015, currently at 30 mg after a flare), and felt it could be the GCA itself, or even age related (I'm 63).

    I did think it strange that higher pressures seem to coincide with higher steroid doses, yet the experts aren't sure.

  • Hi,

    Maybe they can't agree, and of course it could just be age related, but the Pred paperwork does acknowledge that the drug can increase the pressures, and therefore increase the chances of problems. Can't just be coincidence!

  • Bad luck. I'm with you on this one. The possibility of steroid-induced increased eye pressure is not widely known or discussed, though prednisolone leaflets do warn that this is a possible side effect. I sincerely hope that maybe you have been initially diagnosed with ocular hypertension only. There has been some correspondence recently on this forum mentioning the sloppy use of medical terminology in this area - even the RNID can confuse people by referring to raised eye pressure as Glaucoma when they should call it ocular hypertension.

    I already had Glaucoma, which may have been made worse by the steroids - I will never know. If you have got damage to your optic nerve caused by ocular hypertension, this is Glaucoma which will show up in your field of vision tests and your optician should tell your specialist. If so I really hope it is at an early stage, in which case the eye pressures can be reduced by swift treatment and further damage stopped. I always ask for a printout, which the Consultant has found useful to see on paper. Very best wishes.

  • I went back to my optician who referred me to hospital ophthalmologist... narrow vision diagnosis which involved laser treatment. Apparently nothing to do with GCA. Good luck with your treatments.

  • Many thanks to everyone for replying. I have an appt on Monday to see a private opthomologist as the wait is quite long to see a publicly funded one in NZ. I will let you know the outcome

You may also like...